Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Medication question Dr. G
avatar
lotus posted:
I have been dealing with mental illness for the pass 13 years. I was first dx. with major depression after my husband died. I have been on numerous psych med combination. I have been hospitalize over 30 times. at some point my dx. changed to bipolar 2. I have always been on a mood stabilizer, from day one.mostly lithium. I am extremely tired of being depressed and not functioning well, my feeling are completely numb. I will have a short period of time that I am happy, socializing, and being productive. then I crash. I have been staying in bed a lot lately. I had called my pdoc to change my meds (cymbaltal 60mg, trileptal 600 mg BID and Seroquel 800mg) He said I needed to see him and I was put on a waiting list for a cancellation. I have a appt. around june 10th. I have read your discussion on trileptal studies not being prove to be effective. Anyway for some reason(depression, frustration, poor thinking) I stopped the trileptal completely a week ago (pdoc doesn't know). I have never done this before. Anyway, I have been doing well this week. I have been much more productive on things that I have wanted to do for months. I am not manic or hypomanic. I just feel good inside. My question is could Trileptal or other mood stablizers blunt my feelings too much? Since I don't need a mood stablizers mean I am not bipolar after all. Sorry for such a long post.
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Lotus,

The controlled studies that have been done in the last 10-15 years with Trileptal have shown that in mania, it is no better than a placebo, but also no worse. I wouldn't assume that it has been causing mood symptoms, although it can cause side effects (e.g., sedation, cognitive dulling) that may no longer be present if you are not taking the medicine. Seroquel dosed at 800 mg/day would be considered more than an adequate antimanic and antidepressant as well as antipsychotic dose, and as such, would "count" as a mood stabilizer.

Generally speaking, I would not make assumptions about whether or not a diagnosis is present based on medication response. Drug effects are not diagnosis-specific. Also, if a medication was helping control particular symptoms, those symptoms would not necessarily resurface immediately after stopping the medicine; even on no medicines, people with bipolar disorder may sometimes have lengthy periods before manic or depressive symptoms come back, which is not always so easy to predict.

Dr. G.
 
avatar
lotus replied to Joseph F Goldberg, MD's response:
Dr. G. Thank you fro your response. I have a question about mood stabilizers. Are they used primarily to prevent manic/hypomanic episodes.Do all the meds in this category have antidepressant component as Seroquel.. Does Seroquel have side effects of sedation and dulling.What waiting period would you recommend before tweaking my dosage of seroquel. I am not going to do that without my Pdoc knowledge. Basically since I was dx. 13 years ago, I haven't found any of my medication combinations or therapies have helped me function normally (for more than a few months at a time) or prevented me from being hospitalize. I am just brainstorming. It is just that I am doing extremely well since stopping the trileptal.
 
avatar
Joseph F Goldberg, MD replied to lotus's response:
Dear Lotus,

Mood stabilizers, at least in theory, should treat and prevent both highs and lows, however in actuality, most tend to work better on the highs than the lows. Seroquel (dosed at 300 mg/day) and olanapine-fluoxetine combination are the only 2 FDA-approved drugs for bipolar depression. Seroquel can be very sedating for about 1 out of 2 people, and, like all antihistamines, can have cognitive dulling effects. The studies with Seroquel for bipolar depression dosed it as 50,100,200,then 300 mg/day over 4 days, so if one were following the "recipe" of the manufacturer, the target dose can usually be reached in less than a wek.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
69 of 92 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.